Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.
Barbiturate intoxication and overdose
When barbiturates (a type of depressant drug which causes relaxation and sleepiness) are taken in relatively low doses, the clinical syndrome of intoxication is indistinguishable from that associated with alcohol intoxication.
However, excessive and prolonged dosages of barbiturate drugs, such as phenobarbital, may produce chronic symptoms including forgetfulness (memory loss), irritability, changes in alertness, and decreased interpersonal functioning. Barbiturates can also cause an acute overdose syndrome which is life-threatening.
Causes, incidence, and risk factors
Barbiturate abuse is still a major addiction problem, though it has been partly replaced by other addiction to other depressant drugs which are now more commonly prescribed instead of barbiturates, such as benzodiazepines.
Though most people who take these medications for seizure disorders or pain syndromes do not abuse them, many current abusers started abusing medication prescribed for them or for other family members.
Symptoms of acute barbiturate intoxication include sluggishness, incoordination, difficulty in thinking, slowness of speech, faulty judgment, drowsiness or coma, shallow breathing, and ataxic gait (staggering).
Signs and tests
Physical exam and clinical history are usually sufficient to make the diagnosis. Drug screens, both urine and serum, can detect barbiturates for up to five days afterwards. An arterial blood gas may be necessary to assess the level of respiratory depression.
Most overdoses of depressant medications are mixtures of drugs, commonly alcohol and barbiturates, benzodiazepines or barbiturates and opiates (like heroin or Oxycontin).
Some users combine all four: those who take such combinations tend to be either new users who don't know that such combinations are a recipe for coma or death, or experienced users who want to entirely blot out consciousness and who are amongst the most difficult addicts to treat.
Because mixtures are the most common cause of death, an opiate blocking drug called naloxone (Narcan) is often used in treatment of overdose in case an opiate was part of the mix. If opiates are involved, this will often quite rapidly restore consciousness and breathing.
There is no direct antidote to barbiturates or alcohol, so in such overdoses, respiration must be maintained by artificial means until the drugs are removed from the system. Drugs to make the urine more basic (less acidic) help speed the excretion of the barbiturate.
For barbiturate overdose or barbiturate overdose combinations, mortality is about 10%, and can be higher if proper treatment is not readily given.
Barbiturates can cause prolonged coma and can damage fetuses of pregnant women.
Calling your health care provider
Call 911 immediately if someone has taken barbiturates and seems lethargic or has slowed breathing; or if someone has taken barbiturates with alcohol, opiates, and/or benzodiazepine drugs. These drugs synergize and cause greater effects than each alone. More than half of all overdose deaths result from drug mixtures.
Don't take barbiturates, except as prescribed. Don't exceed the prescribed dose. Never mix barbiturates with heroin or other opiates, valium, or other benzodiazepines or alcohol of any kind.
Update Date: 6/2/2002Yvette Cruz, M.D., Department of Psychiatry, University of Pennsylvania Medical Center, Philadelphia, PA. Review provided by VeriMed Healthcare Network.
Last updated: Tue, 06 Jan 2009 00:20:03 GMT